Texas, 2023

Flash Flood and Hail in Texas, September 14 to 15, 2023

September 14 to 15, 2023 · NWS LUB · 6 events in 3 counties and zones

From late on the 14th through the early morning hours on the 15th, severe thunderstorms brought torrential rainfall, large hail, and several swaths of severe winds. Thunderstorms were initially isolated to widely scattered on the evening of the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

From late on the 14th through the early morning hours on the 15th, severe thunderstorms brought torrential rainfall, large hail, and several swaths of severe winds. Thunderstorms were initially isolated to widely scattered on the evening of the 14th. Sufficient vertical wind shear allowed some of the storms to rotate becoming supercells and tracking southeastward. The most intense storm developed in the southwest Texas Panhandle and tracked down US Highway 84 through Lubbock (Lubbock County). This storm produced golf ball size hail in Earth (Lamb County), 60 mph winds near Amherst (Lamb County) and wind damage in Anton (Hockley County). This same supercell went on to produce several observed severe wind gusts across central Lubbock County and damage on the campus of Texas Tech University. Following the evening supercell, a large complex of thunderstorm moved out of eastern New Mexico and across much of the South Plains and Rolling Plains through the early morning of the 15th. This complex of thunderstorms generated very intense winds as it approached and moved across Lubbock (Lubbock County) and Slaton (Lubbock County). A peak gust of 78 mph was measured by the Texas Tech University West Texas mesonet site in Slaton shortly after the storms produced wind gusts up to 69 mph within the city of Lubbock. The severe winds downed numerous large limbs and trees and damaged several roofs in and around Lubbock as they raced through. This large area of thunderstorms produced torrential rainfall as it moved through. The heaviest rain from this event was also focused where the strongest wind occurred, from Lubbock through Slaton and southwest Crosby County. Much of the rain fell in less than a half hour which led to extensive runoff and flooding. The runoff was directed down the North Fork Double Mountain Fork of the Brazos River downstream of Lubbock. Even well after the rain concluded many low spots and drainages were inundated with water and several roads were closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 14, 5:33 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 14, 5:33 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
633 PM CDT Thu Sep 14 2023

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 228 PM CDT Thu Sep 14 2023

Water vapor imagery currently shows a shortwave trough over New
Mexico and an upper level trough tracking northeast through Quebec.
Westerly flow aloft will continue over the region allowing for
moisture transport from west to east. Low cloud cover has gradually
decreased this afternoon over portions of the FA as isentropic
ascent has become weaker, which has allowed for temperatures to
rapidly increase. This heating along with a low-level theta-e ridge
axis extending from eastern New Mexico to the South Plains has
already resulted in a deepening CU field and may allow for isolated
thunderstorms to develop this evening. Therefore, PoPs were
broadened and increased slightly for portions of the western South
Plains and far southwestern TX Panhandle through this evening.
Tonight, the entrance region of the upper level jet will move across
the FA and will work in conjunction with the warmer surface
temperatures and moist upslope surface flow to initiate
thunderstorms over eastern New Mexico which are expected to move
across most of the FA through early Friday morning. Instability
looks better than previous nights with steepening lapse rates and
MUCAPE values greater than 1000 J/kg which will warrant the
possibility of stronger storms with wind gusts up to 50 mph.
However, the main threat once again looks to be localized heavy
rainfall analyzed on soundings by the elongated CAPE profiles.

Tomorrow, cloud cover looks to stick around for the early morning
hours which will help keep surface heating at a minimum. Similar to
today, uncertainty remains regarding how quickly cloud cover will
dissipate with similar uncertainty regarding temperatures and
precipitation chances during the afternoon hours. We do expect a
moderate amount of clearing which may fuel isolated thunderstorm
development near the NM state line tomorrow afternoon. Based on
today's trends and the similar synoptic pattern tomorrow have opted
to keep the NBM blend of temperatures in the 70s area-wide.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 228 PM CDT Thu Sep 14 2023

Convection will likely be ongoing across portions of the FA ahead of
a slow moving upper shortwave. The shortwave trough will deamplify
as the axis moves overhead late Saturday/early Sunday and will
result in decreased rain chances. Some drizzle may still be possible
as weak isentropic lift will remain. The upper ridge to our west
will attempt to move overhead by the late weekend, but models are in
fairly decent agreement with the ridge deamplifying with the upper
flow becoming more zonal to slightly northwesterly. This overall
pattern remains over the FA near the end of the forecast period.
Temps will warm back into the mid/upper 80s/low 90s by mid next week
with rain chances also returning during this time frame. Rain
chances will result from possible weak shortwave troughs in the
upper flow. Models are showing an upper low breaking from the main
trough over the Pacific Northwest by mid next week but differ on the
eventual path of the low. There is consensus that the upper low will
bring a highly modified cold front into the region along with dry,
windy conditions.

&&

.AVIATION...
(00Z TAFS)
Issued at 633 PM CDT Thu Sep 14 2023

VFR early this evening should collapse to MVFR (perhaps IFR at
times) shortly after sunset as stratus redevelops. Barring a few
slow-moving SHRA/TS this evening, a greater window for TS should
open after midnight once again at LBB and PVW as clusters of TS
move out of NM. Not confident in these reaching CDS as most models
track this well to the south, but some thunder is still possible
here before activity wanes region wide through the morning. VFR
should not return until noon or a bit later at all terminals as
very moist E upslope winds remain intact.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...12
LONG TERM....51
AVIATION...93
Hazardous weather outlook, Sep 14, 1:30 PM CST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
230 PM CDT Thu Sep 14 2023

TXZ021>044-151930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
230 PM CDT Thu Sep 14 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms will be possible through this evening with
the highest chances near the New Mexico state line. An additional
round of more widespread thunderstorms is expected later tonight
with primary hazards being wind gusts up to 50 mph and localized
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are expected each day through Saturday and
again next Tuesday. A few storms may produce locally heavy rainfall
and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 14, 3:27 PM CST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Lubbock TX
427 PM CDT Thu Sep 14 2023

TXZ033-039-142200-
Cochran TX-Yoakum TX-
427 PM CDT Thu Sep 14 2023

...A strong thunderstorm will impact portions of southern Cochran and
north central Yoakum Counties through 500 PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Bledsoe, or 20 miles southwest of Morton, moving east
at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Brief funnel clouds are possible with this storm. Gusty
         winds could knock down tree limbs and blow around unsecured
         objects. Minor hail damage to outdoor objects and
         vegetation is possible.

This storm will remain over mainly rural areas of southern Cochran
and north central Yoakum Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3361 10305 3356 10269 3330 10280 3345 10306
TIME...MOT...LOC 2126Z 288DEG 15KT 3350 10299

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

17
Special weather statement, Sep 14, 3:45 PM CST, 3 hours before
Special Weather Statement
National Weather Service Lubbock TX
445 PM CDT Thu Sep 14 2023

TXZ039-142215-
Yoakum TX-
445 PM CDT Thu Sep 14 2023

...A strong thunderstorm will impact portions of central Yoakum
County through 515 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Plains, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Brief funnel clouds are possible with this storm. Gusty
         winds could knock down tree limbs and blow around unsecured
         objects. Minor hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3318 10300 3331 10293 3330 10262 3305 10268
TIME...MOT...LOC 2144Z 280DEG 15KT 3323 10291

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

17
Special weather statement, Sep 14, 4:15 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Lubbock TX
515 PM CDT Thu Sep 14 2023

TXZ039-142245-
Yoakum TX-
515 PM CDT Thu Sep 14 2023

...A strong thunderstorm will impact portions of southeastern Yoakum
County through 545 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm over
Plains, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Brief funnel clouds are possible with this storm. Gusty
         winds could knock down tree limbs and blow around unsecured
         objects. Minor hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3314 10295 3325 10286 3316 10259 3315 10259
      3296 10277
TIME...MOT...LOC 2215Z 306DEG 10KT 3318 10285

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

17
Special weather statement, Sep 14, 5:44 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Lubbock TX
644 PM CDT Thu Sep 14 2023

TXZ021-150015-
Parmer TX-
644 PM CDT Thu Sep 14 2023

...A strong thunderstorm will impact portions of southeastern Parmer
County through 715 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Oklahoma Lane, or 14 miles north of Muleshoe,
moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Lazbuddie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3441 10289 3452 10277 3439 10254 3431 10264
      3431 10280
TIME...MOT...LOC 2343Z 317DEG 9KT 3443 10280

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

17

The radar

The Lubbock radar (KLBB), 84 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Lamb

When
September 14, 6:45 PM CST
Where
Lamb County, Earth
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.230, -102.400

Local broadcast media relayed a report of hail up to the size of golf balls.

Thunderstorm Wind, Lamb

When
September 14, 7:49 PM CST
Where
Lamb County, 1 mi NE of Amherst
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.030, -102.408

A Texas Tech University West Texas mesonet site near Amherst measured a wind gust of 60 mph.

Thunderstorm Wind, Hockley

When
September 14, 8:28 PM CST
Where
Hockley County, Anton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
33.820, -102.170

A report was received of several structures damaged by severe wind gusts. A roof was blown off of an outbuilding and into a nearby house. Additionally, a fence supported by steel posts was blown down and debris was found approximately 200 yards away.

Thunderstorm Wind, Lubbock

When
September 14, 8:54 PM CST to 9:15 PM CST
Where
Lubbock County, 4 mi NNE of Shallowater to 2.2 mi NNW of Lubbock
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.733, -101.953

A swath of severe thunderstorm winds affected an area from Shallowater to Texas Tech University. On the campus of Texas Tech University, several utility poles were blown down. A Texas Tech University West Texas mesonet site near Shallowater measured a wind gust to 64 mph. Another mesonet on the campus of Texas Tech University measured severe wind gusts from 2117 CST through 2118 CST. A peak wind gust of 66 mph was measured at 2117 CST. Additionally, the Automated Surface Observing System at Lubbock Preston Smith International Airport measured a severe wind gust of 61 mph at 2115 CST.

Thunderstorm Wind, Lubbock

When
September 15, 1:21 AM CST to 2:16 AM CST
Where
Lubbock County, 2 mi NW of Reese Vlg to 2 mi NE of Slaton
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
33.620, -102.045

An extensive swath of severe thunderstorm winds occurred from Reese Center across the city of Lubbock to Slaton. Numerous instances of damage occurred within this swath. Most damage was large tree limbs in excess of one foot in diameter downed by high winds. There was also various damage to homes and apartment buildings. Numerous Texas Tech University West Texas mesonet sites across Lubbock County observed severe thunderstorm winds. The peak wind gust measured by the Texas Tech University West Texas mesonet was 78 mph at Slaton at 0214 CST.

Flash Flood, Lubbock

When
September 15, 1:30 AM CST to 6:30 PM CST
Where
Lubbock County, 1.3 mi S of Broadview to 5.55 mi S of Carlisle
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
33.631, -101.949

Intense rain rates occurred with thunderstorm activity over central Lubbock County affecting the city of Lubbock in addition to the severe thunderstorm winds. Numerous vehicles became stalled out on the east side of the city of Lubbock. In addition, many roads were closed across Lubbock with water over the roadway. The flooding persisted well into the afternoon of the 15th as the water moved downstream into Buffalo Springs Lake and Ransom Canyon. A Texas Tech University West Texas mesonet site on the campus of Texas Tech University measured 2.43 inches of rain in 20 minutes. At least one home experienced flooding at Ransom Canyon on the south side of the lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123412, 1123413, 1123416, 1123418, 1123423, 1123424.